Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 111, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2008, 7:11 PM CDT for Cavalier County, Ramsey County, North Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2008, 7:11 PM CDT (00:11 UTC)
- Expired
- Jul 5, 2008, 7:47 PM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cavalier County, ND, Ramsey County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:20 PM CDT | TSTM WND DMG | 2 E Starkweather, ND | MAILBOX BLOWN DOWN. |
| Jul 5, 7:27 PM CDT | HAIL 0.88 | 3 S Hampden, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 5:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1696 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 060011 SVRFGF NDC019-071-060115- /O.NEW.KFGF.SV.W.0111.080706T0011Z-080706T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 711 PM CDT SAT JUL 5 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA... NORTHEASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 815 PM CDT * AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 4 MILES EAST OF STARKWEATHER...OR 25 MILES NORTH OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAMPDEN AT 720 PM CDT... DERRICK AT 730 PM CDT... 6 MILES NORTH OF EDMORE AT 740 PM CDT... NEKOMA AT 755 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4867 9834 4838 9833 4834 9886 4862 9892 TIME...MOT...LOC 0011Z 262DEG 21KT 4847 9874 $$ VG
2 follow-up statements
000 WWUS53 KFGF 060034 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 734 PM CDT SAT JUL 5 2008 NDC019-071-060115- /O.CON.KFGF.SV.W.0111.000000T0000Z-080706T0115Z/ RAMSEY ND-CAVALIER ND- 734 PM CDT SAT JUL 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH CENTRAL CAVALIER AND NORTHEASTERN RAMSEY COUNTIES... AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED OVER DERRICK...OR 21 MILES SOUTH OF LANGDON...MOVING TO THE EAST AT 26 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEKOMA BY 750 PM CDT... THIS STORM BLEW OVER A MAILBOX 2 MILES EAST OF STARKWEATHER AT 720 PM CDT. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4867 9834 4838 9833 4834 9886 4862 9892 TIME...MOT...LOC 0034Z 263DEG 23KT 4849 9850 $$ VG
000 WWUS53 KFGF 060047 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 747 PM CDT SAT JUL 5 2008 NDC019-071-060057- /O.CAN.KFGF.SV.W.0111.000000T0000Z-080706T0115Z/ RAMSEY ND-CAVALIER ND- 747 PM CDT SAT JUL 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CAVALIER AND NORTHEASTERN RAMSEY COUNTIES IS CANCELLED... AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 5 MILES WEST OF FAIRDALE...OR 18 MILES SOUTH OF LANGDON...MOVING TO THE EAST AT 25 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4867 9834 4838 9833 4834 9886 4862 9892 TIME...MOT...LOC 0047Z 263DEG 27KT 4850 9829 $$ VG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:11 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 5, 3:11 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 311 PM CDT SAT JUL 5 2008 .SHORT TERM... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL ND AND SD. KMVX CONTINUES TO SHOW SOME DEVELOPING STORMS IN CENTRAL ND UP INTO S MB. WHEN COMPARING THE MODELS...THE MODELS REMAIN IN PRETTY GOOD AGREEMENT...SO ENDED UP USING A MODEL BLEND FOR THE FORECAST. CONVECTION CONTINUES TO TRY TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT...WITH MID LEVEL CAP STILL PREVENTING CONVECTION FROM GETTING FULLY ORGANIZED YET. LATEST MSAS ANALYSIS SHOW LIFTED INDICES TO -8 AND A SURFACE MOISTURE FLUX CONVERGENCE MAXIMUM EXTENDING THROUGH CENTRAL INTO E ND. DEWPOINTS HAVE RISEN INTO THE MID TO UPPER 60S OVER THE AREA. THE CAP IS EXPECTED TO ERODE THIS EVENING AS THE SHORTWAVE...EVIDENT ON THE ON WV IMAGERY...MOVES INTO CENTRAL ND. WITH SFC BASED CAPES UP TO 3000...SVR IS ANTICIPATED...WITH EXPLOSIVE DEVELOPMENT POSSIBLE IF THE CAP ERODES QUICKLY ENOUGH. THEREFORE...KEPT SVR WORDING IN FORECAST...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SVR WEATHER THREATS. THE FRONT EXITS THE AREA BY SUN MORNING. A HIGH PRESSURE PRESSURE SYSTEM QUICKLY MOVES THROUGH ON SUN...SO KEPT THE FORECAST DRY. THEN FOR SUN NIGHT...ANOTHER LOW PRESSURE SYSTEM MOVES OUT OF CANADA INTO THE N PLAINS...BRINGING THE NEXT CHANCE FOR THUNDERSTORMS TO THE AREA FOR SUN NIGHT INTO TUE. .LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN WITH ANOTHER SYSTEM CROSSING THE FA ON FRI. EXPECT A REBOUND OF TEMPS AND MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR MORE -SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM. && .AVIATION... VFR CONDITIONS THRU THE PERIOD WITH MENTION OF TSRA COINCIDING WITH PASSAGE OF COLD FRONT. WINDS MAY BE ERRATIC IN VCNTY OF STRONGER STORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/HOPKINS
Hazardous weather outlook, Jul 5, 5:13 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 513 AM CDT SAT JUL 5 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 513 AM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR STRONG THUNDERSTORMS TONIGHT. A TROUGH OF LOW PRESSURE WILL MOVE ACROSS NORTH DAKOTA...AND INTO NORTHWEST MINNESOTA LATE THIS EVENING AND OVERNIGHT. THIS TROUGH WILL TRIGGER CONVECTION LATE THIS EVENING. THERE IS A SLIGHT RISK THAT THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON MONDAY AFTERNOON. A LOW PRESSURE SYSTEM WILL DROP INTO NORTH DAKOTA FROM SASKATCHEWAN...AND BRING A CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SPEICHER
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.